Kentucky, 2008

Damaging Winds in Kentucky, June 26, 2008

June 26, 2008 · NWS LMK · 12 events in 8 counties and zones

Widespread thunderstorms produced damaging winds across Central Kentucky on June 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Widespread thunderstorms produced damaging winds across Central Kentucky on June 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 26, 12:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 26, 12:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 PM EDT THU JUN 26 2008

.LATE MORNING UPDATE...

A SOUTHWEST FLOW WILL CONTINUE TO BRING WARM AND MOIST AIR INTO THE
REGION THIS AFTERNOON. BEST INSTABILITY REMAINS NORTH OF THE
FORECAST AREA BUT LIS ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA
DROP TO -3 TO -4. WITH NO UPPER LEVEL TRIGGER WE WILL KEEP POPS IN
THE ISOLATED TO LOW CHANCE CATEGORY. CURRENT MAXIMUM TEMPERATURES
LOOK TOO BE ON TRACK. UPDATED FORECAST OUT SHORTLY.

SHORT RANGE (TODAY AND TONIGHT)...

UPPER AIR FLOW CONTINUES IN A ZONAL MANNER ACROSS THE NORTHER TIER
OF STATES NEAR THE CANADIAN BORDER. EARLY THIS MORNING...AS HAS BEEN
THE CASE OVER THE PAST SEVERAL DAYS...WEAK SHALLOW DISTURBANCES
EMBEDDED WITHIN THIS FLOW COUPLED WITH THE INFLUENCES OF
MESO-VORTICIES LEFT OVER FROM PREVIOUS CONVECTION AND THE NOCTURNAL
JET HAS DETERMINED WHERE OVERNIGHT CONVECTION DEVELOPS.

SCATTERED THUNDERSTORMS ARE OCCURING NOW ACROSS CENTRAL INDIANA
ALONG AN EAST WEST BOUNDARY LEFT OVER FROM A CONVECTIVE COMPLEX THAT
CROSSED THE STATE EARLIER THIS AFTERNOON. ANOTHER MESO-SCALE
CONVECTIVE SYSTEM IS SAGGING SOUTH ACROSS NORTHEASTERN MISSOURI.

KENTUCKY IS UNDER THE INFLUENCE OF THE TYPICAL MID-SUMMER
SUB-TROPICAL RIDGE CURRENTLY CENTERED ACROSS OUR SOUTHEASTERN
STATES. LIGHT SOUTHWESTERLY FLOW HAS BROUGHT HEAT AND INCREASED
HUMIDITY. THIS WILL CONTINUE TODAY WITH EXPECTED HIGHS IN THE LOWER
90S.

FORECAST SOUNDINGS SHOW AMPLE INSTABILITY THIS AFTERNOON WITH
MAXIMUM CAPE VALUES APPROACHING 2500 JOULES (GFS FORECAST) AND NOT
MUCH OF A MID LEVEL CAP. HOWEVER A TRIGGER MECHANISM FOR CONVECTION
THIS AFTERNOON SEEMS TO BE LACKING. THE SREF AND NAM HINT AT A
BETTER CHANCE OF SCATTERED AFTERNOON STORMS ALONG AND NORTH OF THE
OHIO RIVER...POSSIBLY RELATED FROM OUTFLOW BOUNDARIES SAGGING
SOUTHEAST FROM MORE WIDESPREAD STORMS EXPECTED TO OUR NORTHWEST. THE
GFS ON THE OTHER HAND SHOW LITTLE CONVECTIVE DEVELOPMENT OVER THE
REGION AT ALL.

WILL GO WITH 20 TO 30% POPS ACROSS SOUTHERN INDIANA...DIMINISHING
PRECIP CHANCES TO 20 PERCENT ACROSS OUR SOUTH. BASED ON THE ABOVE
MENTIONED FORECAST SOUNDINGS WITH HIGH CAPE AND DRY MID-LEVELS...ANY
ISOLATED STORMS THAT DO DEVELOP LATE TODAY MAY BECOME MARGINALLY
SEVERE WITH SMALL HAIL AND THE POTENTIAL FOR WET MICROBURSTS.

ISOLATED STORMS WILL DIMINISH THIS EVENING. TEMPERATURES WILL STAY
WARM...NOT DROPPING MUCH BELOW 70.

.LONG TERM (FRI THRU WED)...

FRI THRU SAT NIGHT...

TSTM CHCS WILL BE INCRSG DURG THIS PERIOD...MAXING OUT LATE SAT/SAT
NIGHT. MODELS CONTINUE TO SHOW LARGE SCALE PATTERN AMPLIFICATION
THRU THE PERIOD WITH SIGNIFICANT HEIGHT FALLS FOR OUR AREA...
ESPECIALLY BY SAT NIGHT...AS LONG WAVE TROF DIGS SEWD INTO THE MID
MS/OH VLYS. ASSOCIATED CDFNT WILL DROP SEWD AND APPROACH OUR NRN FA
BY LATE SAT AND LIKELY REACH INTO CENTRAL KY BY 12Z SUN. GFS A BIT
SLOWER THAN NAM WITH TIMING...WILL USE A COMBO OF THE SREF AND THE
MEAN GFS TO INCREASE TSTM CHCS TO LIKELY BY LATE SAT/SAT NIGHT AS
THE ENSEMBLES INDICATE HIEST QPF/POPS FROM 21Z SAT TO 06Z SUN. THIS
ALSO WOULD BE A PRIME TIME FOR SVR STORMS WITH LARGE AND MESOSCALE
FORCING.

TIL THEN...WILL LEAVE SCT TERMINOLOGY POPS FOR FRI/FRI NIGHT WITH A
DIURNAL MAX AS MOISTURE INCREASES SLOWLY. WILL RAISE TEMPS A BIT ON
FRI...THEY SHUD BE SIMILAR TO TDA.

SUN THRU WED...

WILL LEAVE THIS PERIOD DRY FOR NOW...THOUGH IF THE SLOWER GFS IS
CORRECT ...CHC POPS MAY NEED TO BE INSERTED AT LEAST FOR EARLY SUN
WITH THE SLOWER FRONTAL TIMING. PREV DISC FOR THIS PERIOD FOLLOWS:

FCST IS A BIT DIFFICULT AT THIS POINT SINCE IT DEPENDS ON HOW FAST
THE FRONT MOVES THROUGH THE REGION.  AS MENTIONED ABOVE...IF THE
TREND TURNS OUT BE SLOWER...THEN WELL HAVE MORE CLOUDS IN FOR
SUN/MON WITH SLIGHTLY COOLER TEMPS...AND A POSSIBILITY OF RAIN.  FOR
NOW HAVE LEANED HEAVILY ON THE ENSEMBLE SOLUTIONS HERE WHICH ARE A
BIT MORE OPTIMISTIC FOR DRY CONDITIONS SUNDAY-WED AS WE WILL BE
ENTRENCHED IN DEEP NW FLOW.  HOWEVER BY AROUND DAYS 6-7
(TUE-WED)...THE TROF IN THE EAST LOOKS TO LIFT OUT WITH H5 HEIGHTS
REBUILDING LEADING TO A MODERATION IN TEMPS AND DRIER CONDITIONS.
HIGHS THROUGH THE PD WILL BE IN THE MID TO UPPER 80S WITH LOWS IN
THE MID TO UPPER 60S.

&&

.AVIATION (18Z TAFS)...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL
KENTUCKY THIS AFTERNOON SO WE WILL MENTION VCTS IN THE TAFS AND
UPDATE WHEN THUNDERSTOMS BEGIN TO APPROACH A TAF SITE. THE STORMS
WILL DIMINISH AT BY MIDNIGH WITH VFR CONDITIONS EXPECTED THROUGH 18Z
FRIDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...JA
LONG TERM....DK
AVIATION.....JA
Hazardous weather outlook, Jun 26, 9:45 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EDT THU JUN 26 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1045 AM EDT (945 AM CDT) THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MOST LIKELY ACROSS SOUTHERN INDIANA. STRONG INSTABILITY
LATE THIS AFTERNOON COUPLED WITH DRY AIR ALOFT MAY ALLOW SOME
STORMS TO BECOME STRONG. SMALL HAIL AND GUSTY WINDS ASSOCIATED
WITH WET MICROBURSTS WILL BECOME A THREAT WITH ANY STRONGER
STORMS. FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WILL ALSO ACCOMPANY
ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT WILL APPROACH THE OUTLOOK AREA SATURDAY NIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY FRIDAY AFTERNOON AND
EVENING IN A MOIST...UNSTABLE ENVIRONMENT. THUNDERSTORMS SHOULD
BECOME MORE NUMEROUS BY SATURDAY AFTERNOON THROUGH MIDNIGHT SUNDAY.
SOME OF THESE STORMS MAY BE SEVERE WITH POTENTIAL FOR DAMAGING WINDS
AND LARGE HAIL. ALL STORMS WILL PRODUCE DANGEROUS LIGHTNING AND
PERIODS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING.

JSD/DK

In the hours before

Special weather statement, Jun 26, 12:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
148 PM EDT THU JUN 26 2008

KYZ035>037-039>043-046>049-054>057-262000-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND
148 PM EDT THU JUN 26 2008

SEVERAL CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS THE BLUEGRASS
REGION OF CENTRAL KENTUCKY THROUGH 3 PM EDT. ONE OF THESE STORMS WILL
MOVE ACROSS LEXINGTON BETWEEN 2 AND 2:30 PM. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH... SMALL HAIL... A BRIEF
PERIOD OF HEAVY RAIN... AND DANGEROUS CLOUD TO GROUND LIGHTING.

IF DRIVING WATCH FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS.

JA
Local storm report, Jun 26, 1:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     LIGHTNING        2 SE FRANKFORT          38.17N 84.84W
06/26/2008                   FRANKLIN           KY   EMERGENCY MNGR

            *** 1 INJ *** 1 PERSON STRUCK BY LIGHTNING IN AREA OF
            INDUSTRIAL PARK

&&

BOXELL
Special weather statement, Jun 26, 1:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 PM EDT THU JUN 26 2008

KYZ036-037-041-042-261900-
BOURBON-FAYETTE-HARRISON-SCOTT-
216 PM EDT THU JUN 26 2008

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF GEORGETOWN...AND MOVING EAST AT
40 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 50 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JA

The radar

The Louisville radar (KLVX), 124 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 26, 1:30 PM EST
Where
Scott County, 1.38 mi S of Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.180, -84.550

A few trees reported down on Newton Pike.

Thunderstorm Wind, Fayette

When
June 26, 1:37 PM EST
Where
Fayette County, 0.88 mi SW of Mattoxtown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.120, -84.460

Tree reported down on Paris Pike blocking lanes.

Thunderstorm Wind, Bourbon

When
June 26, 2:10 PM EST
Where
Bourbon County, 0.88 mi SW of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.210, -84.260

A few trees reported down.

Thunderstorm Wind, Nicholas

When
June 26, 2:25 PM EST
Where
Nicholas County, 0.88 mi SW of Carlisle
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.310, -84.040

Tree branches reported down.

Thunderstorm Wind, Jefferson

When
June 26, 5:15 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.220, -85.740

Trees reported down at 31st and Bank.

Thunderstorm Wind, Jefferson

When
June 26, 5:15 PM EST
Where
Jefferson County, 1.63 mi W of St Dennis
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.220, -85.850

Power lines reported down at 15th and Portland.

Thunderstorm Wind, Jefferson

When
June 26, 5:47 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.220, -85.740

Power lines down at several locations.

Thunderstorm Wind, Jefferson

When
June 26, 6:06 PM EST
Where
Jefferson County, 0.88 mi NW of Minor Lane Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.140, -85.740

Trees down in Hikes Point area.

Thunderstorm Wind, Jefferson

When
June 26, 6:06 PM EST
Where
Jefferson County, 0.69 mi N of Jeffersontown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.210, -85.570

Trees reported down in Jeffersontown.

Thunderstorm Wind, Grayson

When
June 26, 5:12 PM CST
Where
Grayson County, 0.55 mi E of Leitchfield
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.480, -86.290

Trees reported down in Leitchfield.

Thunderstorm Wind, Green

When
June 26, 6:35 PM CST
Where
Green County, 1.65 mi W of Rollingburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.200, -85.500

Trees reported down near Greensburg.

Thunderstorm Wind, Taylor

When
June 26, 7:37 PM EST
Where
Taylor County, 0.69 mi S of Campbellsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.320, -85.350

Trees reported fallen across road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103252, 103253, 103254, 103255, 103256, 103257, 103258, 103260, 103261, 103262, 103289, 103290.